MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE REGEN SCREW 5 X 20MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. BIOSURE REGEN SCREW 5 X 20MM; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number 72204389
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an arthroscopy the screw broke, the surgeon prepared the hole well with a 5mm drill bit and was very delicate during the insertion.The procedure was completed with a backup device and no delay or further complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that during an arthroscopy the screw broke, the surgeon prepared the hole well with a 5mm drill bit and was very delicate during the insertion.Broken pieces were removed with tweezers.The procedure was completed with a backup device and no delay or further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3,h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the returned device and the reported incident.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of the customer provided image confirms that the device is broken.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found: read these instructions completely prior to use.Incomplete screw insertion may result in poor screw performance.Breakage of the screw or loss of fixation may occur if the insertion site is not prepared properly.Inspect to confirm that the interference screw is fully seated onto the driver prior to insertion.If the interference screw is not properly seated on the driver, damage to or breakage of the screw may result.Failure to fully seat the screw may result in breakage of the screw.Use of a driver other than the appropriate biosure driver may result in breakage of the screw.5 mm biosure regenesorb interference screws are to be used with the 5 mm biosure driver.All other biosure regenesorb interference screws are to be used with the standard biosure driver.The biosure tap is recommended for use with bone-tendon-bone grafts prior to inserting the interference screw.Use the appropriate-size tap over the 1.2 mm guide wire to prepare the insertion site.In cases where hard bone is encountered, it is recommended that a tap 1 mm larger than the screw size be used.The reverse threaded biosure regenesorb interference screws are not intended to be used in bone-tendon-bone indications.The complaint was confirmed.Factors that could have contributed to the reported event include an application of inappropriate or excessive force.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
BIOSURE REGEN SCREW 5 X 20MM
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10938166
Report Number1219602-2020-01975
Device Sequence Number2419056
Product Code MAI
UDI-Device Identifier00885554036572
UDI-Public00885554036572
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K142948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2022
Device Model Number72204389
Device Catalogue Number72204389
Device Lot Number50813015
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/13/2020
Supplement Date Received by Manufacturer12/07/2020
01/08/2021
Initial Report FDA Received Date12/03/2020
Supplement Report FDA Received Date12/09/2020
01/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age15 YR